|Substitute AZT for D4T in treatment experienced?
Mar 21, 2002
My doctor told me today that more recent studies now suggest that AZT really has very much the same resistance profile as D4T. Is this true?
The reason I ask is that I have been on D4T, DDI and Sustiva for the past two years (with no detectable viral load all of this time). I am concerned about the increasing lipidostrophy side effects of the D4T and DDI combination. My doctor suggested that substituting AZT for the D4T might help. However I was on AZT and then sequentially on AZT and DDI for a long time (in the late 1980s and early 1990s before resistance tests were available). I am probably somewhat mildly resistant to AZT, DDI and D4T (mistakenly taken with too low a dose of Viracept) because my CD4 began to drop on these previous combos. However I never had less than 34 CD4 or, to my knowledge, >3,000 VL.
Given this past history, I am also concerned that Sustiva is now doing most of the work and the risk of eventually developing resistance to the NNRTIs with either AZT (which might be less toxic) or D4T in the combo could be high in my case. This leads me to also ask you if substitution or addition of Ziagen or Viread is a possible other option to consider here to avoid D4T or the PIs? Or should I jsut stay with what I'm taking for now and hope and pray that the Sustiva will continue working for another year or two!
Thanks for all of your sage advice on this web page!
Response from Dr. Little
Well - you have raised a lot of good questions and I will try to answer then in order:
2. Based upon an undetectable viral load for 2 years on ddI/d4T/sustiva and your concern about lipodystrophy - if you are going to switch d4T out and another drug in, I would probably not pick AZT - mostly based upon your prior treatment experience with this drug. You do have several other options - if in fact you have not tried 3TC, abacavir, tenofovir. I would be more in favor of one of these choices if you have not had prior experience.
Hope this helps.
could a 3 week break from meds cause resistance
- Do Black Spots Mean I Have Hiv?
- Is Blowjob From A Prostitute Safe?
- Dry Cough After Sex With Stripper Condom Broke Worried I Have HIV
- Rectal Bleeding After Anal Fingering Worried I Have HIV
- Sore On Mouth After Kissing Cut On Lip Worried I Have HIV
- After Gonorrhea Treatment If Masturbated Does The Medicine Still Work
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.